Kentucky, 2018

Flood and Damaging Winds in Kentucky, August 7 to 8, 2018

August 7 to 8, 2018 · NWS LMK · 8 events in 6 counties and zones

An upper trough moving east of the Mississippi combined with high surface dew points in place over the Ohio Valley to generate a few severe thunderstorms in southern Indiana and central Kentucky. In addition to wind damage, brief tropical rainfall rates caused minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$270,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An upper trough moving east of the Mississippi combined with high surface dew points in place over the Ohio Valley to generate a few severe thunderstorms in southern Indiana and central Kentucky. In addition to wind damage, brief tropical rainfall rates caused minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 7, 1:52 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 7, 1:52 PM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
252 PM EDT Tue Aug 7 2018

.Short Term...(This evening through Wednesday)
Issued at 245 PM EDT Tue Aug 7 2018

Typical summer heat unfolding this afternoon, with thunderstorm development
showing a little more structure than typical for an early August day. That
organization comes as an upper trough continues slowly moving across the
Midwest, with disturbances riding along it. As we hit convective temperatures,
expect a little more coverage to develop this afternoon. With sunset, expect
coverage to start diminishing, but not go away completely. The fairly diffuse
surface front north of the region now will slide slowly southeast and continue
to provide enough lift for further development overnight. Showers/storm
coverage may get enhanced by a weak 30-knot low-level jet across the area as
well, thus will continue with 20-40 pops overnight.

Wednesday, the front looks to be edging into southern Indiana. One vortmax
looks to cross the area in the morning, and by afternoon we start to see a
little more zonal flow. Given flatter flow aloft in its wake, outflow
boundaries should be enough with the surface heating to continue at least
scattered storm threat into through the afternoon. One more concern could be
flood potential, as that flow aloft becomes parallel to storm motion as well,
we could see some training of storms.

Cloud cover should keep temperatures down a little more than what we've seen
today. Also, for the same reason expect morning lows to be a little above
normal.

&&

.Long Term...(Wednesday night through Tuesday)
Issued at 223 PM EDT Tue Aug 7 2018

A slow moving cold front will sag into southern Kentucky or
Tennessee Thursday in the wake of an upper level shortwave passing
through the lower Ohio Valley. Depending on where this boundary sets
up Thursday, showers and storms will be possible. The front then is
expected to stall or wash out around the area through the weekend,
keeping isolated to scattered thunderstorms in the forecast.

By this weekend, upper level energy from the Great Lakes is expected
to close off, forming a closed low over the Great Lakes. There
remains uncertainty between the various forecast models and there
is also limited confidence run to run. Depending on where it sets up
and if there are any shortwaves pivoting around, showers and storms
will be possible. Forecast confidence is below average given the low
forecast model continuity and expected changes between now and this
weekend.

Temperatures during this period will vary depending on amount of
clouds and precip, but for now expect highs in the 80s and lows in
the 60s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Tue Aug 7 2018

Plenty of moisture around with just enough instability for scattered storms to
develop this afternoon. Have the most confidence in the I-64 corridor
terminals, so put tempo groups for gusty winds and brief lower cigs/vsby.
Coverage should diminish some with sunset, but presence of a front and multiple
disturbances aloft will mean showers/isolated thunder overnight and Wednesday
morning as well. Winds generally will be from the southwest, outside of storms.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RJS
Long Term...ZT
Aviation...RJS
Hazardous weather outlook, Aug 7, 2:03 PM EST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
303 PM EDT Tue Aug 7 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-081915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
303 PM EDT Tue Aug 7 2018 /203 PM CDT Tue Aug 7 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Late This Afternoon and Tonight.

Scattered storms are expected this afternoon and evening. A few
strong to severe thunderstorms will be possible with heavy rainfall,
damaging winds, small hail and frequent lightning. The most active
period will be from 3 pm to 8 pm. Coverage of storms is expected to
become more isolated late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Unsettled weather is expected through the weekend with isolated to
scattered thunderstorms possible each day, mainly in the afternoon to
early evening hours. Widespread organized severe weather is not
likely at this time but frequent lightning, heavy downpours, and
gusty winds will be possible with any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any strong winds, hail, and flooding
this week.

RJS/ZT

In the hours before

Special weather statement, Aug 7, 3:55 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Louisville KY
455 PM EDT TUE AUG 7 2018

KYZ036-037-043-072130-
Scott-Nicholas-Harrison-
455 PM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SCOTT...
NORTHWESTERN NICHOLAS AND HARRISON COUNTIES...

At 455 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Falmouth to 9 miles south of
Owenton. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Cynthiana, Breckinridge, Sadieville, Berry, Alberta, Renaker,
Ellisville, Stonewall, Connersville and Barefoot.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3837 8470 3849 8456 3851 8449 3854 8448
      3853 8445 3857 8441 3858 8421 3855 8421
      3855 8416 3852 8418 3850 8418 3850 8416
      3849 8417 3848 8413 3846 8410 3843 8400
      3842 8400 3844 8398 3839 8393
TIME...MOT...LOC 2055Z 276DEG 27KT 3861 8430 3840 8480

ZT
Special weather statement, Aug 7, 4:03 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Louisville KY
503 PM EDT TUE AUG 7 2018

KYZ036-037-042-072130-
Bourbon-Scott-Harrison-
503 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SCOTT...WEST
CENTRAL BOURBON AND SOUTH CENTRAL HARRISON COUNTIES...

At 503 PM EDT, a strong thunderstorm was located near Georgetown,
moving east at 20 mph.

Winds in excess of 45 mph are possible with this storm.

Locations impacted include...
Georgetown, Paris, Cynthiana, Georgetown Scott County Airport,
Leesburg, Moon Lake Estates, Muddy Ford, Broadwell, Newtown and
Boydtown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3822 8458 3828 8459 3838 8434 3821 8428
TIME...MOT...LOC 2103Z 260DEG 17KT 3826 8454

SCHOETTMER
Special weather statement, Aug 7, 4:06 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Louisville KY
506 PM EDT TUE AUG 7 2018

KYZ035-036-040-072130-
Scott-Woodford-Franklin-
506 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WOODFORD...SOUTHWESTERN
SCOTT AND SOUTHEASTERN FRANKLIN COUNTIES...

At 506 PM EDT, a strong thunderstorm was located over Frankfort,
moving east at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Frankfort, Midway, Slickway, White Sulphur, Big Eddy, Jett, Duckers,
Millville, Woodlake and Bon Air Hills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3813 8488 3818 8489 3825 8468 3813 8467
TIME...MOT...LOC 2106Z 260DEG 17KT 3817 8485

SCHOETTMER
Special weather statement, Aug 7, 4:14 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
514 PM EDT TUE AUG 7 2018

KYZ045-053-072145-
Nelson-Larue-
514 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NELSON AND
SOUTHEASTERN LARUE COUNTIES...

At 514 PM EDT, a strong thunderstorm was located near Hodgenville,
moving east at 20 mph.

Winds in excess of 45 mph are possible with this storm.

Locations impacted include...
Boundary Oak, Attilla, Howardstown, Stiles, Leafdale, Gleanings and
Ginseng.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3752 8576 3763 8555 3756 8552 3756 8551
      3755 8551 3749 8548 3747 8573
TIME...MOT...LOC 2114Z 250DEG 18KT 3751 8568

SCHOETTMER
Special weather statement, Aug 7, 4:23 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
523 PM EDT Tue Aug 7 2018

KYZ035>037-039>043-046>049-055>057-072300-
Franklin-Scott-Harrison-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Washington-Mercer-Jessamine-Clark-Boyle-Garrard-Madison-
Including the cities of Frankfort, Georgetown, Cynthiana,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Springfield, Harrodsburg, Nicholasville, Winchester, Danville,
Lancaster, and Richmond
523 PM EDT Tue Aug 7 2018

...Clusters of Thunderstorms Early This Evening...

Clusters of thunderstorms will move east across the Bluegrass
region of central Kentucky early this evening. Expect rounds of
showers and storms capable of 45 mph winds, brief heavy rainfall,
and cloud to ground lightning. Repeated rounds of rainfall could
lead to some minor flooding concerns, especially in urban areas
and locations with typically poor drainage. Remember, when thunder
roars, go indoors.

BJS
Special weather statement, Aug 7, 4:26 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
426 PM CDT TUE AUG 7 2018

KYZ023-024-026-072200-
Hancock-Ohio-Breckinridge-
426 PM CDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN HANCOCK...
SOUTHERN BRECKINRIDGE AND NORTHEASTERN OHIO COUNTIES...

At 425 PM CDT, radar indicated strong thunderstorms from near
Masonville to 6 miles east of Whitesville to 8 miles south of
Hardinsburg. Movement was northeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Hardinsburg, Fordsville, Mcquady, Se Ree, Westview, Pellville, Buras,
Tar Fork, Cabot, and Kirk.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3763 8695 3762 8692 3764 8689 3765 8687
      3767 8682 3771 8687 3774 8682 3777 8682
      3777 8617 3761 8637 3761 8649 3762 8650
      3761 8653 3762 8683 3758 8700
TIME...MOT...LOC 2125Z 242DEG 21KT 3759 8706 3765 8676 3765 8645

13

The radar

The Jackson,KY radar (KJKL), 110 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
August 7, 4:50 PM EST
Where
Fayette County, 0.39 mi WSW of Muir
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
38.098, -84.387

A tree fell on a moving vehicle.

Flood, Bourbon

When
August 7, 5:10 PM EST to 5:40 PM EST
Where
Bourbon County, 1.36 mi S of Paris to 1.43 mi SE of Paris
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.201, -84.255

Roads in the area had water over them due to heavy rainfall, but no roads had to be closed.

Lightning, Marion

When
August 7, 7:11 PM EST
Where
Marion County, 0.69 mi N of St Joseph
Property damage
$250,000
Reported by
Fire Department/Rescue
Coordinates
37.530, -85.380

There was a large house fire caused be lightning.

Thunderstorm Wind, Marion

When
August 7, 7:20 PM EST to 7:23 PM EST
Where
Marion County, 1.76 mi SW of Lebanon
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.550, -85.270

There were multiple reports of trees down around the county.

Thunderstorm Wind, Russell

When
August 7, 6:48 PM CST
Where
Russell County, 0.55 mi E of Whittle
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.020, -84.960

Multiple trees were reported down.

Thunderstorm Wind, Russell

When
August 7, 7:28 PM CST
Where
Russell County, 0.55 mi E of Jamestown
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.980, -85.060

Two trees were reported down.

Thunderstorm Wind, Barren

When
August 8, 10:20 AM CST
Where
Barren County, Tracy
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.800, -85.970

A tree was reported down on the 7000 block of Austin Tracy Road.

Thunderstorm Wind, Clinton

When
August 8, 12:30 PM CST
Where
Clinton County, 0.89 mi NW of Albany
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.690, -85.140

There was a tree down on Fairgrounds road in Albany. Trees were also down on Lynnview Drive and State Highways 1076 and 558 out in the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770938, 770936, 770937, 770939, 770940, 770968, 770970, 770977.